FROM MOVEMENT DISORDERS
The addition of the catechol-O-methyltransferase inhibitor entacapone to levodopa-carbidopa intestinal gel provided adequate levodopa exposure at a lower dose than with levodopa-carbidopa intestinal gel alone in a small, open-label randomized, crossover study of patients with advanced Parkinson’s disease.
Over 2 consecutive days, Marina Senek and her associates randomized 11 patients who were on stable levodopa-carbidopa intestinal gel (LCIG; Duodopa) therapy to receive 14-hour infusions of new LCIG formulation with entacapone (LECIG) followed by LCIG alone the next day or vice versa. Five patients received LECIG morning doses that corresponded to 80% of their individual morning dose of LCIG and six received 90% of their individual morning dose. They received maintenance doses that were equal to 80% of the LCIG maintenance dose and extra doses that were equal to 80% of extra LCIG doses.
Dose-adjusted levodopa exposure was significantly higher during LECIG treatment, with 9 of 11 patients exceeding the 20% increase in levodopa exposure targeted. Systemic levodopa exposure did not differ significantly between treatment types.
Sixteen adverse events were reported: 6 by two patients during LCIG treatment, and 10 by five patients during LECIG treatment. Headache was the most common adverse event, experienced by one patient in the LCIG group and by three in the LECIG group. Other adverse events related to treatment were nausea, diarrhea, and dizziness. No serious adverse events were reported.
By blocking the second-largest metabolic pathway for levodopa, the administration of entacapone leads to less levodopa conversion to 3-O-methyldopa and thereby increases the levodopa plasma concentration, the investigators said.
“Because of the short treatment time, conclusions have to be drawn with caution, and long-term comparative efficacy studies are needed to confirm the results and investigate the possible long-term side effects with the addition of entacapone,” the investigators noted.
Read the full study in Movement Disorders (doi: 10.1002/mds.26855 ).